Login | Users Online: 725  
Home Print this page Email this page Small font sizeDefault font sizeIncrease font size   
Home | About us | Editorial board | Search | Ahead of print | Current Issue | Archives | Submit article | Instructions | Subscribe | Advertise | Contact us
 


 
Table of Contents
CASE REPORT
Year : 2017  |  Volume : 18  |  Issue : 3  |  Page : 96-99  

Acute atrial fibrillation complicating organophosphorus poisoning


1 Jawaharlal Nehru Medical College, Ajmer, Rajasthan, India
2 Department of Medicine, Jawaharlal Nehru Medical College, Ajmer, Rajasthan, India

Date of Web Publication8-Nov-2017

Correspondence Address:
Monika Maheshwari
DM-Cardio, Jawaharlal Nehru Medical College, Ajmer, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1995-705X.217856

Rights and Permissions
   Abstract 

Organophosphorus (OP) pesticide poisoning is a major clinical and public health problem in a developing country like India. Cardiac injury is a strong predictor of death in these patients. Cardiac complications usually described include cardiac arrest, pulmonary edema, and arrhythmia. Rarely, myocardial infarction has also been reported. The possible mechanisms for myocardial injury include sympathetic/parasympathetic overactivity, hypoxemia, acidosis, dyselectrolytemia, and direct cardiotoxicity. We describe herein one case of OP poisoning, recently admitted in our emergency department and which was complicated by acute onset atrial fibrillation which reverted to sinus rhythm following detoxification of OP compound.

Keywords: Atrial fibrillation, cardiac toxicity, organophosphorus pesticides


How to cite this article:
Maheshwari M, Chaudhary S. Acute atrial fibrillation complicating organophosphorus poisoning. Heart Views 2017;18:96-9

How to cite this URL:
Maheshwari M, Chaudhary S. Acute atrial fibrillation complicating organophosphorus poisoning. Heart Views [serial online] 2017 [cited 2019 Oct 16];18:96-9. Available from: http://www.heartviews.org/text.asp?2017/18/3/96/217856


   Introduction Top


Organophosphorus (OP) pesticide poisoning accounts for as much as 80% of pesticide-related hospital admissions.[1] The mortality rate is between 2% and 30% despite appropriate treatment; cardiac complications of acute OP poisoning are fatal but often overlooked; therefore, earliest prediction of profile of cardiac toxicity of OP poisoning is important to allow proper resource allocation and therapeutic aggressiveness so as to reduce mortality.[2] We describe herein one case of OP poisoning, complicated by acute onset atrial fibrillation.


   Case Presentation Top


A 40-year-old man was referred in emergency department following OP compound ingestion accidentally. On examination, his pulse rate was 70/min irregular and a blood pressure of 110/80 mmHg; the sensorium altered by bilateral pinpoint pupils.

Auscultation revealed bilateral chest crepitations with no other adventitious heart sounds or murmur. Chest skiagram showed normal sized cardiac shadow with mild pulmonary congestion. Exteremitist Fasciculations noted in calf muscles.

There was no significant past history of chronic alcoholism, hypertension, ischemic, or any valvular heart disease.

Electrocardiographic (ECG) revealed atrial fibrillation [Figure 1]. A two-dimensional echocardiogram was then done, which showed normal study with respect to valvular morphology and ventricular functions. Routine laboratory findings demonstrated adequate hemoglobin, normoglycemia with normal serum electrolytes, and total leukocytic count. Renal, liver, and thyroid function tests were within normal limit. Following gastric lavage, patient was started intravenous atropine, pralidoxime, and magnesium sulfate infusion, to which he responded and started improving clinically. Subsequent ECG done showed reversion to normal sinus rhythm [Figure 2].
Figure 1: Electrocardiogram showing atrial fibrillation

Click here to view
Figure 2: Subsequent electrocardiographic showing reversion to sinus rhythm

Click here to view



   Discussion Top


OP compounds act as irreversible cholinesterase inhibitors. Toxicity of these compounds leads to cholinergic excess symptoms through the muscarinic, nicotinic, and central nervous system receptors.

Cardiac complications may vary from asymptomatic ECG abnormalities such as sinus tachycardia, sinus bradycardia, atrioventricular block, prolonged Q-Tc interval, and ST-T changes to life-threatening complications such as cardiac arrhythmias, hypertension, hypotension, myocardial ischemia, and noncardiogenic pulmonary edema.[3],[4] Paul and Bhattacharyya [5] found prolonged Q-Tc interval was the most common ECG abnormality in OP poisoning patients, found in 67 patients (62.6%), followed by sinus tachycardia in 36 patients (33.6%) and sinus bradycardia in 33 patients (30.8%). Elevation of ST segment was seen in 27 patients (25.2%) with T-wave inversion in 21 patients (19.6%). First-degree heart block (P-R interval >0.20 s) occurred in 9 cases (8.4%). Atrial fibrillation was seen in 5 patients (4.6%). Ventricular tachycardia occurred in 6 cases (5.6%) and ventricular premature complexes were noted in 3 patients (2.8%).

The mechanism of the cardiotoxic effect of OP compounds is complex.

Ludomirsky et al.[6] described the mechanism in three phases. First phase is a brief period of sympathetic overactivity which causes tachycardia and hypertension. These are considered nicotinic effects and may be due to excessive release of catecholamines. In practice, tachycardia is usually observed as a result of fear and anxiety. In the second phase, parasympathetic overactivity predominates for a more prolong period which is characterized by cholinergic excess and causes bradycardia, hypotension along with ST-T changes, and life-threatening arrhythmias. The last and third phase is longer, usually associated with a prolonged QT interval and polymorphic ventricular tachycardia (torsades de pointes) that can result in sudden death. Hence, daily ECG recording should be warranted in every patient of OP poisoning so as to reduce cardiac mortality.


   Conclusion Top


Organophosphorus poisoning can be complicated by atrial fibrillation. So, daily electrocardiographic monitoring is warranted by the treating physician in such patients.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
International Programme on Chemical Safety, World Health Organization (WHO). Epidemiology of pesticide poisoning: Harmonized collection of data on human pesticide exposure in selected countries. Geneva, Switzerland: WHO Press; 2004.  Back to cited text no. 1
    
2.
Yamashita M, Yamashita M, Tanaka J, Ando Y. Human mortality in organophosphate poisonings. Vet Hum Toxicol 1997;39:84-5.  Back to cited text no. 2
[PUBMED]    
3.
Karki P, Ansari JA, Bhandary S, Koirala S. Cardiac and electrocardiographical manifestations of acute organophosphate poisoning. Singapore Med J 2004;45:385-9.  Back to cited text no. 3
[PUBMED]    
4.
Yurumez Y, Yavuz Y, Saglam H, Durukan P, Ozkan S, Akdur O, et al. Electrocardiographic findings of acute organophosphate poisoning. J Emerg Med 2009;36:39-42.  Back to cited text no. 4
[PUBMED]    
5.
Paul UK, Bhattacharyya AK. ECG manifestations in acute organophosphorus poisoning. J Indian Med Assoc 2012;110:98, 107-8.  Back to cited text no. 5
    
6.
Ludomirsky A, Klein HO, Sarelli P, Becker B, Hoffman S, Taitelman U, et al. Q-T prolongation and polymorphous (torsade de pointes) ventricular arrhythmias associated with organophosphorus insecticide poisoning. Am J Cardiol 1982;49:1654-8.  Back to cited text no. 6
[PUBMED]    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Cardiotoxicity of Pesticides: Are Africans at Risk?
Raphael Anakwue
Cardiovascular Toxicology. 2018;
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Presentation
   Discussion
   Conclusion
    References
    Article Figures

 Article Access Statistics
    Viewed1157    
    Printed19    
    Emailed0    
    PDF Downloaded69    
    Comments [Add]    
    Cited by others 1    

Recommend this journal